Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2022, 5:56 PM MDT for Niobrara County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2022, 5:56 PM MDT (23:56 UTC)
- Expired
- Jul 4, 2022, 6:24 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -517 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
566
WUUS55 KCYS 042356
SVRCYS
WYC027-050045-
/O.NEW.KCYS.SV.W.0064.220704T2356Z-220705T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
556 PM MDT Mon Jul 4 2022
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Niobrara County in east central Wyoming...
* Until 645 PM MDT.
* At 556 PM MDT, a severe thunderstorm was located near Redbird, or
23 miles west of Edgemont, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mule Creek Junction and Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4320 10405 4309 10424 4319 10443 4351 10429
4350 10405
TIME...MOT...LOC 2356Z 224DEG 17KT 4318 10427
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Wills2 follow-up statements
907
WWUS55 KCYS 050017
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
617 PM MDT Mon Jul 4 2022
WYC027-050045-
/O.CON.KCYS.SV.W.0064.000000T0000Z-220705T0045Z/
Niobrara WY-
617 PM MDT Mon Jul 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...
At 617 PM MDT, a severe thunderstorm was located near Redbird, or 17
miles west of Edgemont, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mule Creek Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4325 10405 4334 10429 4351 10429 4350 10405
TIME...MOT...LOC 0017Z 224DEG 17KT 4325 10417
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Wills970
WWUS55 KCYS 050024
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
624 PM MDT Mon Jul 4 2022
WYC027-050033-
/O.CAN.KCYS.SV.W.0064.000000T0000Z-220705T0045Z/
Niobrara WY-
624 PM MDT Mon Jul 4 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4325 10405 4334 10429 4351 10429 4350 10405
TIME...MOT...LOC 0022Z 224DEG 17KT 4327 10414
$$
WillsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:54 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 4, 4:54 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 454 PM MDT Mon Jul 4 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 230 PM MDT Mon Jul 4 2022 The main challenge of the short term forecast concerns the daily chance for afternoon thunderstorms through the period, with increasing storm coverage through Wednesday. Currently, the stubborn synoptic weather pattern remains locked in place with the upper level low over the Pacific Northwest and ridge positioned over the southern plains. Monsoon moisture continues to stream out of the southwest into our area. The daily afternoon convection has already begun with some popcorn showers and a few rumbles of thunder. A weak surface cyclone moving across Nebraska/South Dakota has brought in stronger westerly flow to our area and pushed in some drier air to the low levels. The monsoon plume has also weakened slightly and tilted east as a dry slot worked into northern Utah and SW Wyoming. Over our area, PWATs are about 0.1-0.2 inches less than yesterday, but still fairly high at around 0.6 to 0.8 in Wyoming and 0.8 and 1.0 in Nebraska. We still have decent instability across the area, although shear remains modest at around 25-30 kts in the 0-6km layer. With the drier low levels and inverted-v soundings, we could see gusty winds with the storms that develop today. Mesoanalysis shows DCAPE around 1400-1700 J/kg currently. Storms should wind down early again today, clearing out the area by about 02-03z, hopefully just in time for fireworks displays, but can't rule out an isolated storm hanging through the evening. Another quiet night tonight expected tonight before leading into increased activity on Tuesday. The downstream ridge over the plains will amplify slightly on Tuesday, allowing for an increased push of monsoon moisture in the mid to upper levels. Northeasterly winds over our northern counties may bring higher low level moisture into these areas later in the day, but models differ in the low level moisture availability. The severe threat looks similar to the last several days with continued dryness in the low levels, leading to a primary wind threat, but some isolated large hail is possible. Monsoon moisture looks to peak on Wednesday across our area according to PWATs depicted by the GEFS mean. Weak low level easterly flow will return to the high plains and help to usher in better low level moisture as well. Forecast soundings indicate modest lapse rates and plenty of instability, so looking at another possible severe threat mainly in our northern and eastern areas once again. Wednesday should be the most widespread thunderstorm coverage with the higher moisture availability. One addition concern is the possibility for localized flash flooding with the moist soundings and fairly slow cloud layer winds. On the bright side, increased cloud cover and higher moisture content should lead to a cooler day across the area. .LONG TERM...(Thursday through Monday) Issued at 230 PM MDT Mon Jul 4 2022 Thursday...Slightly warmer than Wednesday. Looks like enough low and mid level moisture for scattered afternoon and evening showers and thunderstorms, mainly along and east of Interstate 25. Friday...Mostly dry and hotter with the ridge aloft building across our counties and warm temperatures aloft acting as a capping inversion to limit convective potential. Saturday...Even hotter as the ridge axis aloft moves off to our east and weak southwest flow aloft develops over our counties in response to the shortwave trough aloft moving into western Montana. Warm temperatures aloft will once again limit thunderstorm potential. Sunday...As the shortwave trough aloft moves across the Northern Plains states, our flow aloft will turn westerly producing a slight cooling trend as 700 mb temperatures fall to near 16 Celsius. Only isolated afternoon and evening showers and thunderstorms are expected, at best. Monday...The slow cooling trend continues as the flow aloft turns northwest. Perhaps enough low and mid level moisture for isolated to widely scattered afternoon and evening thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 451 PM MDT Mon Jul 4 2022 VFR at all terminals expected through the forecast period. However, VCTS and VCSH are anticipated through approximately 2-3Z this evening before the chances dissipate overnight. Winds could gust up to 25-30 knots in any areas that have VCTS this evening through approximately 2-3Z. Overnight, winds are anticipated to be VRB. A few gusts up to 10-15 knots may occur, but expect all terminals to see winds below 10 knots overnight. && .FIRE WEATHER... Issued at 230 PM MDT Mon Jul 4 2022 Elevated fire weather conditions are present in some areas this afternoon. Isolated storms this afternoon may bring gusty winds and lightning, along with brief downpours, but storm coverage is expected to be lower than the last several days. Luckily, most of our area has seem some wetting rain in the last several days. Looking ahead to the rest of the week, we are looking at another surge of monsoon moisture that will peak on Wednesday and bring more widespread thunderstorm chances Tuesday and Wednesday. The same areas with low humidity today (Carbon county and the I-25 corridor) could see humidity drop below 20% on Tuesday, but winds look lighter. Tuesday's storms will again have the chance to produce gusty winds and lightning, but with a better chance of wetting rains, reducing fire weather concerns. Wednesday is expected to be cooler, cloudier, and wetter with the best chance of the week for wetting rains. Fire weather concerns might start to emerge again towards the end of the week and next weekend as the monsoon plume weakens and temperatures start to climb. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...RUBIN AVIATION...BW FIRE WEATHER...MN
Hazardous weather outlook, Jul 4, 4:35 AM MDT, 13 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 435 AM MDT Mon Jul 4 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-051045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 435 AM MDT Mon Jul 4 2022 This hazardous weather outlook is for portions of the Nebraska panhandle...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected this afternoon with a few isolated strong storms possible. Storms may contain gusty winds and small hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong to potentially severe storms are possible Tuesday afternoon for areas east of Interstate-25. Storms may contains strong, gusty winds and hail. Afternoon thunderstorm chances continue through Friday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 4, 5:06 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 7 WNW LORENZO 41.07N 103.16W
07/04/2022 M59 MPH CHEYENNE NE MESONET
MESONET STATION FW8225 SIDNEY.
&&
BMWSpecial weather statement, Jul 4, 5:16 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT Mon Jul 4 2022
NEZ003-021-050000-
Box Butte NE-Morrill NE-
516 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of southeastern Box
Butte and northern Morrill Counties through 600 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Angora, or 21 miles southwest of Alliance, moving
east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alliance, Alliance Airport and Angora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4186 10333 4204 10333 4216 10274 4210 10274
4209 10271 4191 10267 4179 10268 4175 10266
TIME...MOT...LOC 2315Z 271DEG 25KT 4195 10324
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, Jul 4, 5:29 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Mon Jul 4 2022
NEZ002-050030-
Dawes NE-
529 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northwestern Box
Butte, Dawes and northeastern Sioux Counties through 630 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitney Lake, or 11 miles west of Chadron, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chadron, Crawford, Chadron Campground, Whitney Lake, Box Butte
Campground, Red Cloud Campground, Chadron Airport, Whitney, Marsland,
Fort Robinson and Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4243 10312 4244 10336 4253 10349 4267 10348
4300 10312 4299 10279 4265 10278
TIME...MOT...LOC 2329Z 265DEG 18KT 4276 10322
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Jul 4, 5:34 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Mon Jul 4 2022
WYZ102-050030-
Niobrara County WY-
534 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northeastern
Niobrara County through 630 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Redbird, or 24 miles north of Lusk, moving northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mule Creek Junction and Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4309 10405 4299 10426 4314 10455 4351 10419
4350 10406
TIME...MOT...LOC 2334Z 223DEG 23KT 4311 10431
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:02 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jul 3, 8:17 PM MDT | Special Weather Statement | CYS | 43 min | |
| Jul 4, 5:34 PM MDT | Special Weather Statement | CYS | Niobrara | 56 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.